Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 337, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 7, 2009, 5:55 PM CDT for Brewster County, Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 7, 2009, 5:55 PM CDT (22:55 UTC)
- Expired
- Oct 7, 2009, 7:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Brewster County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 7, 6:10 PM CDT | HAIL 2.5 | 1 N Terlingua, TX | SPOTTER REPORTED HAIL OF MOSTLY QUARTER SIZED, BUT LARGEST ONES SLIGHTLY SMALLER THAN BASEBALLS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 10.9 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2217 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 550 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 072255
SVRMAF
TXC043-080000-
/O.NEW.KMAF.SV.W.0337.091007T2255Z-091008T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
555 PM CDT WED OCT 7 2009
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS...
* UNTIL 700 PM CDT
* AT 553 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE OR
LARGER HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS
STORM WAS LOCATED NEAR TERLINGUA...OR 6 MILES NORTHEAST OF
LAJITAS...MOVING NORTHEAST AT 25 MPH. THIS IS A DANGEROUS STORM
WITH A HISTORY OF PRODUCING LARGE HAIL.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
TERLINGUA...
STUDY BUTTE...
TERLINGUA RANCH LODGE...
LAT...LON 2925 10376 2942 10379 2971 10337 2963 10318
2928 10317 2915 10358
TIME...MOT...LOC 2254Z 240DEG 22KT 2932 10369
$$1 follow-up statement
000
WWUS54 KMAF 072316
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 PM CDT WED OCT 7 2009
TXC043-080000-
/O.CON.KMAF.SV.W.0337.000000T0000Z-091008T0000Z/
BREWSTER TX-
616 PM CDT WED OCT 7 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN BREWSTER COUNTY...
AT 613 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING UP TO NEAR BASEBALL SIZED HAIL. THIS STORM IS
CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS
STORM WAS LOCATED NEAR STUDY BUTTE...OR ABOUT 14 MILES NORTHEAST OF
LAJITAS...MOVING NORTHEAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
TERLINGUA RANCH LODGE.
LAT...LON 2925 10376 2942 10379 2971 10337 2963 10318
2928 10317 2915 10358
TIME...MOT...LOC 2314Z 240DEG 22KT 2938 10357
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 3:07 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Oct 7, 3:07 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 307 PM CDT WED OCT 7 2009 .DISCUSSION... A SOUTHWEST FLOW ALOFT PATTERN CONTINUES ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON AHEAD OF AN UPPER LEVEL LOW CENTERED ACROSS SOUTHERN CALIFORNIA. A SURFACE WARM FRONT EXTENDS FROM FAR WEST TEXAS THROUGH THE DAVIS MOUNTAINS/MARFA PLATEAU...AND THEN ACROSS THE EDWARDS PLATEAU. A STRATUS DECK HAS HELD STRONG NORTH OF THE WARM FRONT AND EAST OF THE MOUNTAINS TODAY...WHERE SURFACE TEMPERATURES HAVE ONLY WARMED INTO THE 60S. TEMPERATURES ARE IN THE 80S+ SOUTH OF THE WARM FRONT WHERE SKIES HAVE CLEARED. THE WARM FRONTAL BOUNDARY IS EXPECTED TO GRADUALLY LIFT NORTHWARD ACROSS THE VAN HORN CORRIDOR...UPPER TRANS PECOS REGION AND PERMIAN BASIN LATE THIS AFTERNOON INTO THIS EVENING...SPREADING INCREASED LOW LEVEL MOISTURE NORTHWARD. LARGE SCALE LIFT WILL SPREAD ACROSS THE REGION LATER THIS EVENING AND OVERNIGHT IN THE RIGHT ENTRANCE REGION OF A 120+ KNOT JET THAT WILL STRETCH ACROSS THE STATE OF NEW MEXICO IN ADVANCE OF THE UPPER LOW OVER THE SOUTHWESTERN CONUS. THE COMBINATION OF THIS INCREASED LIFT ASSOCIATED WITH THE UPPER JET AND THE INCREASING MOISTURE ASSOCIATED WITH THE NORTHWARD MOVING FRONTAL BOUNDARY WILL RESULT IN AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS THIS EVENING AND OVERNIGHT ACROSS THE FORECAST AREA. THE MOST FAVORED LOCATION FOR THUNDERSTORMS WILL BE ACROSS THE GUADALUPE MOUNTAINS...THE SOUTHEASTERN NEW MEXICO PLAINS...AND THE NORTHWESTERN PERMIAN BASIN. PERIODS OF HEAVY RAIN/TRAINING THUNDERSTORMS MAY RESULT IN LOCALIZED FLOODING/FLASH FLOODING IN THESE AREAS...AND WE HAVE HIGHLIGHTED THIS POTENTIAL IN THE HWO. STRONG DEEP LAYER SHEAR WILL BE SUPPORTIVE OF A FEW SEVERE THUNDERSTORMS THIS EVENING/TONIGHT...BUT LAPSE RATES/INSTABILITY WILL BE SOMEWHAT LIMITED. THUS...AGREE WITH SPC SEE TEXT AREA WHICH HIGHLIGHTS THE CONDITIONAL SEVERE POTENTIAL. THE LOW TEMPERATURE FORECAST WILL BE CHALLENGING TONIGHT. AS SURFACE DEWPOINTS INCREASE FROM THE SOUTH...OVERNIGHT MINS SHOULD BE WARMER. THE SOUTHWESTERN UPPER LEVEL TROUGH WILL FINALLY LIFT EASTWARD THURSDAY. A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS MOST AREAS EAST OF THE MOUNTAINS THURSDAY. LIFT WILL THEN BECOME FOCUSED ACROSS EASTERN PORTIONS OF THE CWFA LATE THURSDAY AFTERNOON/EVENING AHEAD OF THE APPROACHING PACIFIC FRONTAL BOUNDARY. AS SUCH...THE BEST CHANCE OF SHOWERS/STORMS HAVE BEEN HIGHLIGHTED FROM THE PERMIAN BASIN TO THE LOWER TRANS PECOS REGION AFTER 00Z THURSDAY...MOST LIKELY MAINLY DURING THE EVENING HOURS. A COLD FRONT IS STILL IN LINE TO PUSH ACROSS THE REGION FRIDAY MORNING...AND TEMPERATURES WILL BE COOLER FRIDAY WITH THE SURFACE RIDGE IN PLACE...PARTICULARLY ACROSS THE PERMIAN BASIN. THE FORECAST FOR THE WEEKEND INTO EARLY NEXT WEEK IS STILL UNCERTAIN. A COLD CANADIAN AIRMASS WILL PLUNGE SOUTHWARD ACROSS THE CENTRAL PLAINS THIS WEEKEND. THE GFS STILL INDICATES SOME OF THIS COOLER AIR INFILTRATING THE NORTHERN CWFA LATE SATURDAY/SUNDAY. HAVE KEPT TEMPERATURES COOLER THAN MOS GUIDANCE THROUGH THE WEEKEND. A SECONDARY SURGE OF COLDER AIR STILL LOOKS TO ARRIVE MONDAY AND TUESDAY. HAVE GONE WITH A BLEND OF THE GFS/ECMWF GUIDANCE...WHICH SUPPORTS GOING SEVERAL DEGREES BELOW MOS GUIDANCE BOTH DAYS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 64 83 52 73 / 40 50 30 0 CARLSBAD NM 58 80 49 80 / 70 10 10 0 DRYDEN TX 70 86 63 85 / 20 30 50 0 FORT STOCKTON TX 64 85 56 80 / 30 30 30 0 GUADALUPE PASS TX 56 71 50 73 / 60 10 10 0 HOBBS NM 58 82 47 76 / 70 30 10 0 MARFA TX 56 78 43 76 / 30 10 10 0 MIDLAND INTL AIRPORT TX 63 83 53 75 / 40 40 30 0 ODESSA TX 63 83 53 75 / 50 40 30 0 WINK TX 64 85 53 81 / 50 30 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 49/21
Hazardous weather outlook, Oct 7, 10:59 AM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1059 AM CDT WED OCT 7 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-081600- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1059 AM CDT WED OCT 7 2009 /959 AM MDT WED OCT 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS TODAY ACROSS MOST AREAS. AS SUNSHINE INCREASES ACROSS THE TRANS PECOS MOUNTAINS FROM NEAR VAN HORN SOUTHWARD ISOLATED STORMS WILL FORM. SOME OF THESE STORMS MAY BECOME STRONG WITH HAIL AND WIND GUSTS TO 50 MPH POSSIBLE. INTO THE EVENING THE CHANCE OF RAIN WILL INCREASE ACROSS AREAS FROM AROUND VAN HORN...TO THE GUADALUPE MOUNTAINS...EXTENDING NORTHEAST THROUGH THE SOUTHEAST NEW MEXICO PLAINS. THERE WILL BE SUFFICIENT ATMOSPHERIC MOISTURE TO BE CONCERNED ABOUT THE POTENTIAL FOR HEAVY RAIN AND ISOLATED SEVERE WEATHER. STORMS WITH HEAVY RAIN MOVING THROUGH THE GUADALUPE MOUNTAINS AND PARTS OF SOUTHWEST AND SOUTH EDDY COUNTY WILL INCREASE THE POTENTIAL FOR LOCAL FLOODING AND FLASH FLOODING OF CREEKS AND ARROYOS. THE HEAVY RAIN CONCERN WILL SHIFT INTO EAST EDDY COUNTY AND THEN PARTS OF LEA COUNTY LATER TONIGHT. LARGE HAIL WILL ALSO BE POSSIBLE WITH STORMS THAT DEVELOP TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS REGION THURSDAY. OCCASIONAL LIGHTNING AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Oct 7, 5:04 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 504 PM CDT WED OCT 7 2009 TXZ079-080-072230- PRESIDIO VALLEY-MARFA PLATEAU- 504 PM CDT WED OCT 7 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN PRESIDIO COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF BIG BEND RANCH STATE PARK AT 504 PM CDT...MOVING NORTH AT 25 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN SOUTHEASTERN PRESIDIO COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 7:47 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 43 min |
| Oct 7, 5:15 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Presidio | 60 min |
| Oct 7, 5:42 PM CDT | Areal Flood Advisory | MAF | Brewster, Presidio | 3 hr |
| Oct 7, 6:23 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Oct 7, 6:41 PM CDT | Severe Thunderstorm Warning | MAF | Presidio | 64 min |
| Oct 7, 6:50 PM CDT | Flash Flood Warning | MAF | Brewster, Presidio | 3 hr |
| Oct 7, 6:54 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 66 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.